Texas, 2014Winter Weather in Texas, February 6, 2014
February 6, 2014 · NWS SJT · 2 events in 2 counties and zones
An upper level disturbance brought light snowfall to West Central Texas. 5 inches were reported.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance brought light snowfall to West Central Texas. Most of the snow fell generally along and north of Interstate 20 from Sweetwater to Abilene to Baird where snow totals of 1 to 2.5 inches were reported. Roads became slippery and several schools from the Abilene Independent School District had a two hour delay the following morning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Feb 5, 11:30 PM CST, 2 hours 15 minutes earlier.
Area forecast discussion, Feb 5, 11:30 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1130 PM CST WED FEB 5 2014
.AVIATION...
/06Z TAFS/
Ceilings over the northern terminals and KSOA will remain at or
near MVFR through the morning hours before lifting to VFR. Bands
of light snow will trail over the northern sections of West Central
Texas through the morning hours. Have mentioned light snow over KABI
by 12Z, however, south of Interstate 20 should only see snow
flurries through the morning hours. VFR conditions should prevail
through the afternoon hours.
&&
.PREV DISCUSSION... /ISSUED 530 PM CST WED FEB 5 2014/
AVIATION...
/00Z TAFS/
Mostly VFR ceilings through the night with occasional MVFR ceilings
at KABI and KSOA. As better moisture flows into the area overnight,
MVFR ceilings will become more widespread tomorrow morning with the
northern half of West Central Texas having a chance of light snow.
However, will only highlight KABI for light snow beginning around
daybreak. Winds will remain north/northeast through the TAF period
generally 5 to 15 knots.
&&
.PREV DISCUSSION... /ISSUED 338 PM CST WED FEB 5 2014/
.SHORT TERM...
/Tonight and Thursday/
Winter Weather Advisory in effect tonight for the Big Country for
possible 1 to 2 inches of snowfall. Hazardous travel conditions
will be possible along and north of I-20 late tonight into
Thursday morning.
A compact, but potent shortwave is moving east across northern
Mexico at this time...with a 120+ knot 250mb jet streak
approaching the area ahead of shortwave. Currently at the surface,
the CWA is largely below freezing with northeast winds continuing
to bring cold air into the area. Junction was the only location
above freezing as of 2 PM observations. Cold air advection will
continue through tomorrow as northeast winds remain over the area.
For tonight, we have gone ahead and increased POP chances across
the area, and into the likely category across most of the Big
Country. This as the shortwave trough approaches the area from the
southwest. Models show this feature moving across the area as a
weak shortwave tonight. However, the system is fairly compact, and
may not have been sampled very well, and looks stronger than
models indicate, so lift with the system is expected to be
stronger than models indicate, in particular the GFS. We will
however be fighting several layers of dry air as indicated by
KMAF's 12Z sounding. However, with the combined effort of the
250mb jet streak, and the shortwave, think we will be able to
saturate through 400mb or 500mb and get some light snow from the
system. The current thinking for timing would be after midnight
tonight through the morning hours Thursday, with precipitation
ending by Noon across most of the area.
With as cold and dry as it is, liquid to snow ratios will be
favorable for accumulating snow without needing to much moisture.
So, a quick 1 to 2 inches of snow will be possible generally along
and north of Interstate 20, with a dusting to less than 1 inch
possible farther south generally along and north of a San Angelo
to Brownwood line.
Temperatures will continue to be cold tomorrow under mainly cloudy
skies, and weak cold air advection. Highs will range from the
lower 20s north of I-20 to the mid 30s along the I-10 corridor.
20
.LONG TERM...
/Thursday Night through Monday/
A quiet weather pattern and seasonable temperatures are in store
across West Central TX this weekend. The upper level flow will be
mainly west-northwest with a fast moving short wave on Friday. at
the surface, southerly flow will return but low level moisture will
be scarce. Another cold front will move south on Sunday bringing
cooler temperatures. highs will be the 50s and 60s. it will be very
cold Friday morning due to radiational cooling and a strong cold
airmass still in the place. Lows will be in the teens. If there is
snow cover across the Big Country, a few single digits are possible.
Highs will be in the 40s and 50s Sunday. Lows will be in the mid 20s
to lower 30 Saturday and Sunday.
/Monday Night through Wednesday/
The medium range models are advertising the next upper level trough
moving across the area Monday night through Tuesday night. The ECMWF
is a little wetter than the GFS with this system. There will be some
upper level dynamics and possible mid level frontogenesis,
especially on Tuesday. Points forecast soundings indicate a possible
wintry mix across the Big Country and rain across the southern part
of the area. Will keep SLGT CHC to CHC pops going for much of this
period. The precipitation type should be mainly liquid due to warm
enough surface temperatures. Also, another shot of colder air will
move south across our area with highs on Tuesday in the 40s and 50s.
21
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 15 22 14 37 29 / 60 60 10 5 10
San Angelo 18 30 17 42 28 / 30 30 5 5 10
Junction 24 36 17 47 26 / 10 10 10 10 10
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY from Midnight tonight to Noon CST
Thursday FOR THE FOLLOWING ZONES: Callahan...Fisher...Haskell...
Jones...Nolan...Shackelford...Taylor...Throckmorton.
&&
Hazardous weather outlook, Feb 5, 3:51 PM CST, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
351 PM CST WED FEB 5 2014
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-062200-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
351 PM CST WED FEB 5 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE BIG COUNTRY FROM
LATE TONIGHT THROUGH TOMORROW MORNING FOR POSSIBLE SNOWFALL
AMOUNTS OF 1 TO 2 INCHES. TRAVEL CONDITIONS MAY BECOME HAZARDOUS
DUE TO SLIPPERY SPOTS DEVELOPING ON AREA ROADWAYS MAINLY ALONG
AND NORTH OF INTERSTATE 20...AND VISIBILITIES WILL BE REDUCED IN
AREAS OF SNOW.
IN ADDITION...BITTERLY COLD CONDITIONS WILL DEVELOP AS WIND CHILL
VALUES FALL TO AROUND ZERO DEGREES. IF VENTURING OUTSIDE...DRESS
IN LAYERS...AND WEAR A HAT AND GLOVES. REMEMBER TO PROTECT OUTDOOR
PIPES...AND BRING PETS INDOORS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
VERY COLD TEMPERATURES WILL CONTINUE THROUGH FRIDAY MORNING. WIND
CHILL VALUES WILL APPROACH ZERO DEGREES BY FRIDAY MORNING. WHEN
VENTURING OUTDOORS...DRESS IN LAYERS...AND WEAR A HAT AND GLOVES.
REMEMBER TO PROTECT OUTDOOR PIPES...AND BRING PETS INDOORS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
Winter Weather, Taylor
- When
- February 6, 1:45 AM CST to 11:00 AM CST
- Where
- Taylor forecast zone
- Reported by
- Public
- Coordinates
- 32.301, -99.890 (the zone’s center; the record gives no point)
Several reports of 1 to 2 inches of snow were received across Taylor County. The highest total measured was 2.7 inches about 6 miles southwest of Merkel. Several schools delayed classes the following morning because of snow packed roads.
Winter Weather, Callahan
- When
- February 6, 1:45 AM CST to 11:00 AM CST
- Where
- Callahan forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 32.298, -99.373 (the zone’s center; the record gives no point)
Several reports of 1 to 2 inches of snow were received across Callahan County. The highest snowfall total was estimated at 2.0 inches in Baird.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Kentucky, February 6, 20141 death · 1 event
- Winter Weather in Texas, February 6, 2014$55,000 · 2 events
- Lake-Effect Snow in New York, February 6 to 7, 2014$35,000 · 2 events
- Cold in Texas, February 6 to 7, 201416 events
- Heavy Snow and Winter Weather in Colorado, February 6 to 10, 201414 events
- Heavy Snow in Oregon, February 6 to 7, 201412 events
- Extreme Cold in Missouri, February 6, 201411 events
- Heavy Snow in Oregon, February 6 to 7, 20149 events
- Heavy Snow and Winter Weather in Washington, February 6 to 9, 20149 events
- Winter Weather in Arkansas, February 6, 20146 events
- Blizzard in Alaska, February 6, 20145 events
- Heavy Snow and Winter Weather in Washington, February 6 to 7, 20145 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504006, 504007.